Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 140, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2008, 6:40 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 11, 2008, 7:43 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
The radar
The Fargo/Grand Forks radar (KMVX), 241 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:10 AM CDT | HAIL 0.75 | Warroad, MN | TRAINED SPOTTER AND BROADCAST MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 11:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 111140
SVRFGF
MNC077-135-111245-
/O.NEW.KFGF.SV.W.0140.080711T1140Z-080711T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 AM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 745 AM CDT
* AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 5 MILES NORTH OF SALOL...OR 11 MILES NORTHEAST OF
ROSEAU...MOVING TO THE EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WARROAD AT 650 AM CDT...
7 MILES NORTH OF SWIFT AT 655 AM CDT...
ARNESEN AT 705 AM CDT...
LONG POINT AT 710 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4920 9479 4910 9474 4888 9467 4879 9469
4875 9465 4874 9460 4871 9566 4899 9570
4899 9509 4932 9510 4933 9481
TIME...MOT...LOC 1140Z 266DEG 46KT 4894 9555
$$
VOELKER042 follow-up statements
000
WWUS53 KFGF 111216
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 AM CDT FRI JUL 11 2008
MNC077-135-111245-
/O.CON.KFGF.SV.W.0140.000000T0000Z-080711T1245Z/
ROSEAU MN-LAKE OF THE WOODS MN-
716 AM CDT FRI JUL 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN LAKE OF THE WOODS AND EXTREME EAST CENTRAL ROSEAU
COUNTIES...
AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES WEST OF ARNESEN...OR 27 MILES EAST OF ROSEAU...
MOVING TO THE EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LONG POINT BY 725 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
LAT...LON 4886 9524 4899 9526 4899 9510 4905 9508
4907 9473 4900 9470 4894 9470 4891 9468
4887 9467
TIME...MOT...LOC 1216Z 266DEG 46KT 4895 9511
$$
VOELKER04000
WWUS53 KFGF 111243
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
743 AM CDT FRI JUL 11 2008
MNC077-135-111253-
/O.CAN.KFGF.SV.W.0140.000000T0000Z-080711T1245Z/
ROSEAU MN-LAKE OF THE WOODS MN-
743 AM CDT FRI JUL 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE OF THE WOODS AND
EXTREME EAST CENTRAL ROSEAU COUNTIES IS CANCELLED...
AT 743 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EXTREME EAST CENTRAL ROSEAU AND NORTHERN LAKE OF THE WOODS
COUNTIES. SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 4886 9524 4899 9526 4899 9510 4905 9508
4907 9473 4900 9470 4894 9470 4891 9468
4887 9467
TIME...MOT...LOC 1243Z 266DEG 46KT 4899 9433
$$
VOELKER04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:25 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 2:25 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 AM CDT FRI JUL 11 2008
.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTION AND TEMPERATURES. MODELS
APPEAR IN GOOD AGREEMENT. GFS A LITTLE CLOSER WITH SURFACE FEATURES
SO WILL USE FOR DETAILS.
IN NEAR TERM CONVECTION ASSOCIATED WITH ELEVATED BOUNDARY WILL
LIKELY BE ONGOING AND WILL ADJUST POPS PRIOR TO FORECAST ISSUANCE.
FOR REMAINDER OF DAY MAIN ISSUE WILL BE TIMING OF CONVECTION WITH
COLD FRONT WHICH SWEEPS ACROSS FA. STRONG CAPPING WILL PRECLUDE
FROPA WITH +12-14C AIR. BOUNDARY REACHES VALLEY REGION AROUND 18Z
AND ACCELERATES ACROSS WESTERN MN DURING THE AFTERNOON. STRONG MID
LEVEL COOLING ARRIVES BETWEEN 18-21Z FROM NAM20 AND WILL USE THIS
TIMING FOR ONSET OF CONVECTION...LIKELY JUST EAST OF VALLEY. WITH
CONVECTIVE PARAMETERS SUCH AS THEY ARE WE COULD GO SEVERE QUICK AND
WILL MENTION POTENTIAL EAST OF VALLEY. WITH SURFACE LOW/TRIPLY POINT
OVER FAR NW MN WILL ALSO SEE POTENTIAL FOR TORNADOES IN ADDITION TO
BIG HAIL AND WIND. WITH THERMAL RIDGE CROSSING FA WILL HOT AND MUGGY
FROM VALLEY EAST. POST FRONTAL WIND WILL ALSO BE AN ISSUE OVER
WESTERN COUNTIES THIS AFTERNOON. ADIABATIC LAYER RISES TO ABOUT 800
MB WITH 40KTS TO MIX. WILL ISSUE WIND ADVISORY FOR COUNTIES WEST OF
VALLEY FROM 18Z TO AROUND 00Z.
WITH FRONTAL PASSAGE AIR MASS GREATLY STABILIZES AND DRIES. WILL
KEEP A SLIGHT CHANCE BUFFER OVER FAR EAST AND NORTH. WILL BE QUITE A
BIT COOLER AND LESS HUMID.
ON SATURDAY LOW LEVEL RH WRAPS AROUND DEPARTING LOW AND WITH
CONVECTIVE TEMPERATURES IN THE MID 60S TO AROUND 70 AND COLD POOL
WILL LIKELY SEE SOME LATE AM OR AFTERNOON SHRA. AIR MASS MARGINALLY
UNSTABLE IN THE AFTERNOON BUT MAY SEE A RUMBLE. WILL ALSO BE A
BREEZY TO WINDY DAY AND WOULD NOT BE SURPRISED TO SEE ANOTHER WIND
ADVISORY OVER PARTS OF THE REGION.
SUNDAY LOOKS WARMER AS 850MB TEMPERATURES RECOVER ABOUT 4C. WILL
LIKELY SEE AFTERNOON CU BUT SHOULD STILL SEE RESPECTABLE RECOVER AND
WILL LEAN TEMPERATURES TOWARDS WARMER MAV GUIDANCE.
THERMAL COLUMN RECOVERS FOR BACK TO ABOVE AVERAGE TEMPERATURES EARLY
NEXT WEEK AHEAD OF NEXT WAVE/COLD FRONT TUESDAY. THIS HANDLED WELL
BY ONGOING FORECAST SO NO CHANGES TO LONGER RANGES.
&&
.AVIATION...
EXPECT PRIMARILY VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY IN
STRONGER STORMS THIS AFTERNOON EAST OF VALLEY. WILL GET REAL WINDY
WEST OF VALLEY THIS AFTERNOON HENCE WIND ADVISORY WILL BE IN
EFFECT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ006-007-014-015-024-026-028-038-049-052-054.
MN...NONE.
&&
VOELKERHazardous weather outlook, Jul 11, 4:22 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 422 AM CDT FRI JUL 11 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 422 AM CDT FRI JUL 11 2008 ...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED TO SHIFT EAST OF THE AREA BY 7PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON. VOELKER
In the hours before
Local storm report, Jul 11, 2:02 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 AM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL WAHPETON 46.27N 96.61W
07/10/2008 E1.00 INCH RICHLAND ND LAW ENFORCEMENT
&&
CORRECTED TIME OF HAIL TO 1018 PM. PREVIOUS REPORT HAD TIME REPORT
RECEIVED.
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Jul 10, 11:18 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 57 min |
| Jul 11, 5:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jul 11, 8:37 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 38 min |
| Jul 11, 9:10 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 65 min |
| Jul 11, 2:50 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 55 min |
| Jul 11, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 67 min |
| Jul 11, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Jul 11, 3:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 3:34 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen | 41 min |
| Jul 11, 3:37 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 38 min |
| Jul 11, 3:41 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jul 11, 3:45 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 60 min |
| Jul 11, 3:46 PM CDT | Tornado Warning | FGF | Becker, Otter Tail | 59 min |
| Jul 11, 4:13 PM CDT | Tornado Warning | FGF | Becker | 40 min |
| Jul 11, 4:14 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen, Polk | 61 min |
| Jul 11, 4:16 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 59 min |
| Jul 11, 4:23 PM CDT | Tornado Warning | FGF | Otter Tail | 52 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 44 min |
| Jul 11, 4:40 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 41 min |
| Jul 11, 4:44 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Jul 11, 5:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 30 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 57 min |
| Jul 11, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 31 min |
| Jul 11, 6:26 PM CDT | Tornado Warning | FGF | Lake of the Woods | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.